From Needle to Necrosis: A Case Report on Nicolau Syndrome

Read full text
Authors: Ramya A, Ambigai Ssk, Adikrishnan Swaminathan
Cited by: 10
References: 14

Abstract

Nicolau syndrome is a rare but dreaded complication that can occur after a routine injection. It causes pain followed by ischemia and necrosis of the area, sometimes leading to serious and potentially life-threatening complications. Various drugs have been attributed to causing this, but only after being administered via an injection. What begins as pain and discoloration of the skin over the injection site quickly takes a sinister turn to become ischemic, ultimately leading to tissue necrosis. As the practice of administering injections is a major part of general medical practice, it becomes crucial to understand the inciting factors and know the potential complications of this otherwise harmless procedure. Here we report a 51-year-old daily wage worker who had pain followed by dark discoloration and ultimately necrosis and ulceration following an intramuscular injection of diclofenac. This case report elaborates on various causes of Nicolau syndrome, the clinical presentations and treatment options of this disorder.

Fields of Study & Subjects

Intramuscular injections and effects Facial Rejuvenation and Surgery Techniques HIV Drug Use Sexual Risk

Publication details

Journal / source
Cureus
Publisher
Springer Science and Business Media LLC
Volume
18
Issue
1
Pages
e100623–e100623
Publication date
2 January 2026
Language
EN